Alabama, 2003Rip Current in Alabama, April 17, 2003
April 17, 2003 · NWS MOB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 17, 1:32 AM CST, 11 hours 28 minutes earlier.
Area forecast discussion, Apr 17, 1:32 AM CST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
232 AM CDT THU APR 17 2003
POTENT MID LEVEL SHORTWAVE CURRENTLY OVER THE MID MISSISSIPPI RIVER
VALLEY WILL MOVE DOWN TOWARDS THE SOUTH CAROLINA COAST ON FRIDAY.
MEANWHILE...THE ASSOCIATED SURFACE SYSTEM WILL BRING A WEAK FRONT
INTO THE FORECAST AREA THIS AFTERNOON THAT IS EXPECTED TO STALL OVER
THE COASTAL WATERS OVERNIGHT. AREA RADAR LOOPS CURRENTLY SHOW SOME
ISOLATED SHOWERS OVER NORTHERN ALABAMA AND MISSISSIPPI...AND
CONSIDERING THE MOVEMENT OF THE MID LEVEL SYSTEM AND THE WEAK FRONT
SETTLING INTO THE AREA...WILL STAY WITH SLIGHT CHANCE POPS OVER THE
EASTERN INLAND PORTION OF THE FORECAST AREA FOR TODAY. COULD ADD
ISOLATED POPS FOR TONIGHT FOR THE FLORIDA PANHANDLE...BUT WILL LEAVE
OUT FOR NOW. DEEP LAYER DRYING...MID LEVEL WARMING AND A SURFACE
RIDGE SHIFTS INTO THE REGION OVERNIGHT WHICH LOOKS TO SUPPORT AT
LEAST SOME PATCHY DENSE FOG IN MOST LOCATIONS. ANOTHER MID LEVEL
SHORTWAVE WILL MEANWHILE MOVE FROM THE SOUTHWEST STATES TO THE
CENTRAL PLAINS ON FRIDAY WHILE A STRONG SURGE OF MID LEVEL ENERGY
POURS OUT OF BRITISH COLUMBIA. THE RESULTING AMPLIFYING 500MB TROF
WILL PROGRESS EASTWARD INTO THE PLAINS ON SATURDAY AND THEN TOWARDS
THE GREAT LAKES REGION ON SUNDAY. A SERIES OF SURFACE LOWS FORM IN
THE CENTRAL PLAINS IN RESPONSE TO THE MID LEVEL ENERGY WITH THE
PREDOMINATE TWO LIFTING NORTHEAST FROM THE CENTRAL PLAINS TOWARDS
THE GREAT LAKES ON SUNDAY...WITH A TRAILING FRONT EXPECTED TO SLOWLY
WORK INTO THE FORECAST AREA ON MONDAY AND STALL ALONG THE GULF COAST
BY TUESDAY. GENERALLY LIGHT SOUTHERLY WINDS ENSUE OVER THE
SOUTHEAST STATES ON FRIDAY AND CONTINUE AS THE NEXT FRONT
APPROACHES. MODEL SOUNDINGS INDICATE THAT THE ATMOSPHERE WILL BE
TOO MOISTURE STARVED TO SUPPORT POPS UNTIL AT LEAST SATURDAY. BEST
POPS LOOK TO BE ON MONDAY AS THE FRONT SETTLES INTO THE FORECAST
AREA WITH A BIT OF A RESPITE ON TUESDAY AND WEDNESDAY.
MARINE...LIGHT ONSHORE FLOW BECOMES VARIABLE OVERNIGHT AS THE FRONT
SETTLES OVER THE COASTAL WATERS...THEN BECOMES ONSHORE AGAIN ON
FRIDAY AND CONTINUES THROUGH MONDAY AS THE NEXT FRONT APPROACHES.
FIRE...NO CONCERNS.
PRELIMINARY NUMBERS...
MOB 082/058 084/061 0000
PNS 080/061 082/063 0000
DTS 076/063 079/064 1000
GZH 082/054 084/055 2000
2RO 082/055 084/057 0000
61A 082/055 084/057 1000
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Apr 17, 4:55 AM CST, 8 hours 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT THU APR 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH CENTRAL ALABAMA
THIS AFTERNOON...BUT OTHERWISE NO SEVERE OR OTHER HAZARDOUS WEATHER
IS EXPECTED.
.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS
SHOULD NOT BE NECESSARY OVER THE NEXT 24 HOURS.
Rip Current, Mobile
- When
- April 17, 1:00 PM CST
- Where
- Mobile County, Dauphin Is
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.685, -88.197 (the zone’s center; the record gives no point)
A local male drowned while rescuing his two sons who got into trouble in rough water near the west end of Dauphin Island. The two kids were swimming when the current started carrying them out into the Gulf. The father jumped into the current and was able to get his two kids into shallow water but he collapsed and drowned. Rescuers were not able to resuscitate him.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, April 17, 20033 deaths · $12 million · 6 events
- Storm Surge in New Jersey, April 17 to 18, 20039 events
- Hail and Damaging Wind in Colorado, April 17, 20031 in hail · 5 events
- Storm Surge in Delaware, April 17 to 18, 20034 events
- Heavy Rain in U.S. Virgin Islands, April 17 to 18, 20032 events
- Heavy Rain in California, April 17, 20032 events
- Flash Flood in Puerto Rico, April 17, 20031 event
- Ice Storm in Wisconsin, April 17, 20031 event
- Heavy Snow in Montana, April 17 to 18, 20031 event
- Funnel Cloud in Indiana, April 17, 20031 event
- Hail in Wyoming, April 17, 20031 in hail · 1 event
- Storm Surge in Virginia, April 17, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349901.